Alert archive / Alabama / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 2, NWS Birmingham, AL

January 24, 2010Fayette County, Tuscaloosa County, Walker County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 24, 2010, 3:34 AM CST for Fayette County, Tuscaloosa County, Walker County, Alabama. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 24, 2010, 3:34 AM CST (09:34 UTC)
Expired
Jan 24, 2010, 4:00 AM CST
In force
26 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Fayette County, AL, Tuscaloosa County, AL, Walker County, AL

The radar

The Columbus AFB radar (KGWX), 75 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 24, 3:55 AM CSTHAIL 15 Sse Carbon Hill, ALREPORTED ALONG YELLOW JACKET RD NEAR THE CEDRUM AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2010-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2010-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 383 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
383 m²/s²
0-3 km storm-relative helicity
458 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

200 
WUUS54 KBMX 240934
SVRBMX
ALC057-125-127-241000-
/O.NEW.KBMX.SV.W.0002.100124T0934Z-100124T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
334 AM CST SUN JAN 24 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN WALKER COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...JASPER...CARBON HILL...
  EASTERN FAYETTE COUNTY IN WEST CENTRAL ALABAMA...
  NORTHWESTERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 400 AM CST

* AT 333 AM CST...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES
  SOUTHWEST OF SAMANTHA

..AND MOVING NORTHEAST AT 80 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BANKSTON...BERRY...BOLEY SPRINGS...OAKMAN AND KANSAS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3326 8783 3352 8784 3400 8756 3385 8720
      3322 8778 3325 8784
TIME...MOT...LOC 0934Z 211DEG 69KT 3339 8778

$$

27
1 follow-up statement
817 
WWUS54 KBMX 240945
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 AM CST SUN JAN 24 2010

ALC057-125-127-241000-
/O.CON.KBMX.SV.W.0002.000000T0000Z-100124T1000Z/
TUSCALOOSA AL-FAYETTE AL-WALKER AL-
345 AM CST SUN JAN 24 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CST
FOR WESTERN WALKER...EASTERN FAYETTE AND NORTH CENTRAL TUSCALOOSA
COUNTIES...

AT 345 AM CST...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NEW
LEXINGTON...OR 14 MILES SOUTHEAST OF FAYETTE...MOVING NORTHEAST AT 80
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BANKSTON...BERRY...BOLEY SPRINGS...WEST CORONA...CORONA...OAKMAN...
TOWNLEY...KANSAS...JASPER...HOLLY GROVE...GAMBLE...CEDRUM AREA AND
CARBON HILL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3356 8774 3400 8756 3385 8720 3346 8756
TIME...MOT...LOC 0946Z 211DEG 69KT 3358 8763

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 11:40 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Jan 23, 11:40 PM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1140 PM CST SAT JAN 23 2010

.UPDATE...AVIATION.

&&

.DISCUSSION...

SOUTHEAST WINDS ARE INCREASING ACROSS CENTRAL ALABAMA WITH A PEAK
GUST OF 29 KNOTS REPORTED AT BIRMINGHAM AIRPORT.  THERE HAVE BEEN
SOME REPORTS OF DRIZZLE ACROSS AREA BUT NOTHING HAS BEEN HEAVY
ENOUGH TO BE DETECTED BY AUTOMATED OBSERVING STATIONS. TEMPERATURES
HAVE LIKELY REACHED THERE LOWEST POINT DUE TO STRONG WARM AIR
ADVECTION AND READINGS WILL LIKELY REMAIN STEADY OR SLOWLY RISE
OVERNIGHT.

A LINE OF STRONG STORMS JUST PASSED THROUGH MEMPHIS TENNESSEE.  THE
GRADIENT WINDS AHEAD OF THE LINE ARE ACTUALLY STRONGER THAN THE WIND
GUST ASSOCIATED WITH THIS LINE.  LIFTED INDICES AHEAD OF THE
CONVECTIVE LINE ARE STILL WELL ABOVE ZERO..AND COOLER BOUNDARY LAYER
HAS NOT ALLOWED STORMS TO DEVELOP STRONG UPDRAFTS DESPITE LARGE
SCALE LIFT.  SURFACE DEWPOINTS ARE STILL IN THE 40S ACROSS CENTRAL
ALABAMA...AND CONVECTIVE LINE WILL LIKELY WEAKEN AS IT TRACKS
EASTWARD.  FOR THIS REASON THE THREAT OF SEVERE STORMS HAS BEEN
REMOVED FOR THE OVERNIGHT PERIOD.  THERE IS STILL A CHANCE THE LINE
COULD INTENSIFY ON SUNDAY EAST OF I-65 AS IT ENCOUNTERS HIGHER
DEWPOINTS.

58/ROSE

&&

.AVIATION...06Z TAF DISCUSSION.

TAFS TO REMAIN IN IFR AND EVEN LIFR CONDITIONS OVER THE NEXT 12 TO
18 HOURS AS THE SYSTEM BEGINS TO MOVE THROUGH CENTRAL ALABAMA LATER
THIS EVENING. CEILINGS ARE BEGINNING TO FALL TO RIGHT AROUND 1000
AND WILL EVENTUALLY DROP TO AROUND 700 FEET IN THE NEXT FEW HOURS.
SOME LIGHT DRIZZLE IS ALSO IMPACTING THE NORTHERN SITES. FOR THE
MOST PART NOT CAUSING AN IMPACT BUT DID INCLUDE IN THIS UPDATE. THE
RAIN MAY ACTUALLY IMPACT THE SITES IN SEVERAL WAVES. FOR THE TAFS
TRIED TO TIME THE INITIAL WAVE OF SHOWERS AND THUNDERSTORMS COMING
IN FROM THE WEST. ALSO EXPECTING THIS LINE TO SLOW DOWN DURING THE
DAY TODAY. IN REGARDS TO TIMING OF THE TSRA FOR THE SOUTH...
DYNAMICS LOOK A LITTLE BETTER FOR ORGANIZED THUNDERSTORMS FOR MGM
AND TO IN THE AFTERNOON SO ADDED THAT IN FOR THE FORECAST.

THIS STRONG STORM SYSTEM TO OUR WEST WILL REALLY BEGIN TO TIGHTEN UP
THE PRESSURE GRADIENT LEADING TO HIGH WIND GUSTS FROM THE SOUTHEAST
THIS EVENING. THE WINDS WILL DECREASE BEHIND THE MAIN LINE OF
SHOWERS AND THUNDERSTORMS. SOME LINGERING ISOLATED SHOWERS AND
THUNDERSTORMS MAY DEVELOP AFTER 00Z...BUT LEFT OUT ANY MENTION FOR
NOW.

16

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FOR ALL OF CENTRAL ALABAMA THROUGH 6 AM SUNDAY.

&&
Hazardous weather outlook, Jan 24, 12:38 AM CST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1238 AM CST SUN JAN 24 2010

ALZ011>015-017>050-250638-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1238 AM CST SUN JAN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A WIND ADVISORY HAS BEEN ISSUED FOR ALL OF CENTRAL ALABAMA
THROUGH 6 AM. SUSTAINED WINDS OF 15 MPH WITH GUSTS TO 30 ARE
LIKELY.

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO AND ACROSS WEST
ALABAMA DURING THE OVERNIGHT HOURS. WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE AS THE LINE MOVES THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE LINE OF SHOWERS AND THUNDERSTORMS WILL PUSH INTO EAST ALABAMA
BY LATE MORNING. THERE WILL BE A SMALL CHANCE OF
SEVERE THUNDERSTORMS ASSOCIATED WITH THIS LINE ON SUNDAY AFTERNOON...
MAINLY ALONG AND EAST OF A LINE FROM MONTGOMERY TO WEDOWEE. THE MAIN
THREAT WILL BE DAMAGING WINDS.

MINOR FLOODING IS POSSIBLE ALONG THE UPPER TOMBIGBEE RIVER SUNDAY
NIGHT INTO MONDAY. PLEASE REVIEW THE LATEST RIVER STATEMENTS FOR
MORE INFORMATION.

BREEZY WEST WINDS WILL ONCE AGAIN DEVELOP BY MONDAY AFTERNOON.
SUSTAINED WINDS MAY APPROACH 15 TO 20 MPH WITH HIGHER GUSTS.

ANOTHER WEATHER SYSTEM COULD BRING STRONG STORMS INTO CENTRAL ALABAMA
ON FRIDAY. TIMING AND INTENSITY OF THIS SYSTEM IS STILL IN
QUESTION SO CHECK BACK WITH US FOR THE LATEST ON THIS NEXT SYSTEM.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 24, 1:15 AM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 AM CST SUN JAN 24 2010

ALZ011-012-240800-
LAMAR-MARION-
115 AM CST SUN JAN 24 2010

...SIGNIFICANT WEATHER ALERT FOR LAMAR AND MARION COUNTIES UNTIL 200
AM CST...

AT 114 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR BEDFORD...OR 7 MILES SOUTHWEST OF SULLIGENT...
MOVING NORTHEAST AT 55 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Local storm report, Jan 24, 1:40 AM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 AM CST SUN JAN 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     LIGHTNING        5 NW HAMILTON           34.20N 88.04W
01/24/2010                   MARION             AL   AMATEUR RADIO

            HOUSE STRUCK BY LIGHTNING ON CR 25...FIRE DEPT EN ROUTE.
            UNKNOWN DAMAGE AT THIS TIME.

&&

GOLDEN
Special weather statement, Jan 24, 2:07 AM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
207 AM CST SUN JAN 24 2010

ALZ024-025-240830-
JEFFERSON-SHELBY-
207 AM CST SUN JAN 24 2010

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON AND SHELBY COUNTIES UNTIL
230 AM CST...

AT 206 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR MAYLENE...OR NEAR MONTEVALLO...MOVING NORTH AT 50
MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, Jan 24, 3:17 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 AM CST SUN JAN 24 2010

ALZ022-023-031-240945-
GREENE-PICKENS-TUSCALOOSA-
317 AM CST SUN JAN 24 2010

...SIGNIFICANT WEATHER ALERT FOR GREENE...PICKENS AND TUSCALOOSA
COUNTIES UNTIL 345 AM CST...

AT 315 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 6 MILES WEST OF MANTUA...OR 10 MILES SOUTHEAST OF
ALICEVILLE...MOVING NORTHEAST AT 70 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LEWISTON.
  BENEVOLA.
  PIONEER.
  ROMULUS.
  ECHOLA.
  BROWNVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 2:47 AM CSTSevere Thunderstorm WarningBMXGreene, Sumter31 min
Jan 24, 3:54 AM CSTSevere Thunderstorm WarningBMXWalker, Winston29 min
Jan 24, 6:46 AM CSTAreal Flood AdvisoryBMXWalker119 min
Jan 24, 7:00 AM CSTTornado WarningBMXMarengo45 min
Jan 24, 7:53 AM CSTSevere Thunderstorm WarningBMXBibb, Chilton, Jefferson, Perry, Shelby31 min
Jan 24, 9:31 AM CSTTornado WarningBMXAutauga, Chilton, Coosa29 min
Jan 24, 9:41 AM CSTAreal Flood AdvisoryBMXDallas, Marengo, Perry2 hr
Jan 24, 10:01 AM CSTSevere Thunderstorm WarningBMXChilton, Coosa29 min
Jan 24, 10:31 AM CSTAreal Flood AdvisoryBMXChilton, Clay, Coosa, Talladega3 hr
Jan 24, 10:44 AM CSTAreal Flood AdvisoryBMXEtowah3 hr
Jan 24, 11:22 AM CSTAreal Flood AdvisoryBMXAutauga, Elmore3 hr
Jan 24, 11:45 AM CSTAreal Flood AdvisoryBMXDallas, Perry60 min
Jan 24, 12:50 PM CSTAreal Flood AdvisoryBMXMontgomery3 hr
Jan 24, 1:07 PM CSTAreal Flood AdvisoryBMXClay, Cleburne, Randolph3 hr
Jan 24, 1:58 PM CSTAreal Flood AdvisoryBMXCalhoun2 hr
Jan 24, 1:58 PM CSTTornado WarningBMXChambers17 min
Jan 24, 2:04 PM CSTFlash Flood WarningBMXClay, Cleburne, Randolph116 min
Jan 24, 2:22 PM CSTAreal Flood AdvisoryBMXMacon3 hr
Jan 24, 3:44 PM CSTAreal Flood AdvisoryBMXMontgomery61 min
Jan 24, 4:03 PM CSTFlash Flood WarningBMXRandolph117 min
Jan 24, 5:30 PM CSTSevere Thunderstorm WarningBMXBarbour, Russell30 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.